Alert archive / Maine / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 5, 2020, 2:31 PM EDT for Aroostook County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 2:31 PM EDT (18:31 UTC)
- Expired
- Jul 5, 2020, 3:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 65 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
948
WUUS51 KCAR 051831
SVRCAR
MEC003-051915-
/O.NEW.KCAR.SV.W.0013.200705T1831Z-200705T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
231 PM EDT Sun Jul 5 2020
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
East central Aroostook County in northern Maine...
* Until 315 PM EDT.
* At 230 PM EDT, a severe thunderstorm was located near Masardis, or
15 miles south of Portage, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Ashland, Masardis, Oxbow, Scopan, Nashville Plantation, Scopan
Lake, Squa Pan, Saint Croix and Garfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4653 6812 4629 6832 4636 6844 4638 6844
4638 6848 4652 6872 4670 6845
TIME...MOT...LOC 1830Z 308DEG 17KT 4654 6849
HAIL...1.00IN
WIND...60MPH
$$
Norcross2 follow-up statements
855
WWUS51 KCAR 051854
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
254 PM EDT Sun Jul 5 2020
MEC003-051915-
/O.CON.KCAR.SV.W.0013.000000T0000Z-200705T1915Z/
Aroostook ME-
254 PM EDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...
At 252 PM EDT, a severe thunderstorm was located near Masardis, or
20 miles south of Portage, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Ashland, Masardis, Oxbow, Scopan, Nashville Plantation, Scopan Lake,
Squa Pan, Saint Croix and Garfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4653 6812 4629 6832 4636 6844 4638 6844
4638 6848 4652 6872 4670 6845
TIME...MOT...LOC 1852Z 308DEG 17KT 4647 6837
HAIL...1.00IN
WIND...60MPH
$$
Norcross341
WWUS51 KCAR 051910
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
310 PM EDT Sun Jul 5 2020
MEC003-051919-
/O.EXP.KCAR.SV.W.0013.000000T0000Z-200705T1915Z/
Aroostook ME-
310 PM EDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, but heavy downpours are still likely. Therefore, the warning
will be allowed to expire.
LAT...LON 4653 6812 4629 6832 4636 6844 4638 6844
4638 6848 4652 6872 4670 6845
TIME...MOT...LOC 1909Z 308DEG 17KT 4643 6829
$$
NorcrossWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:07 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 5, 12:07 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1207 PM EDT Sun Jul 5 2020
.SYNOPSIS...
A cold front will cross the region today and push off the coast
tonight. High pressure will build across the region later
Monday into Tuesday. A warm front will cross the region early
Wednesday, followed by a cold front later Wednesday into
Wednesday night. Weak high pressure will build into the area
Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1205 pm update...
Marine layer rmns over srn and ern half of the area as of 16z.
Mid-deck mvg in fm the west ahead of upr lvl trof wl limit much
in the way of destabilization over cntrl and nrn areas this
aftn. Hv tried to get a little better timing and location for
strong storms this aftn likely not dvlpng until aftn 19z. 0-6km
bulk shear values btwn 30-40kts could lead to more organized
storms but marine layer likely to increase CIN over srn areas.
May see another aftn of strengthening storms along differential
htg boundary (similar to Thu) from about the Van Buren area
down through Moosehead. Latest hires and CAMS guidance
indicating storms dvlpng after 18z and advancing south ahead of
front before quickly fizzling by 01z. Update has already been
sent.
Previous discussion:
An upper trough in northern Quebec will drop south and into northern
Maine late this evening before moving off into the western Maritimes
by 12Z Monday morning. As the upper trough digs toward the region
today it will send a cold front across the region later this
afternoon and evening. The front will push offshore by morning.
There will be decent shear along and ahead of the front with 40
knots of shear from 0-6 KM. PWATs are expected to be in the 1.25-
1.5" range. The amount of instability and cape remains more
uncertain, and will be a strong result of the amount of surface
heating. Moist low level air with low clouds cover the Downeast
Region and into the central highlands and katahdin Region with
a much drier air mass across northern Aroostook County early
this morning where dew points are in the 40s.
The best chance of strong to locally severe weather will be
just ahead of the front likely extending from the central
highlands to central and southern Aroostook County. The storms
will likely hold together into the upper Penobscot Valley and
interior Downeast. The convection should weaken as it approaches
the coast in the evening. Not confident enough to add severe
wording, but will add enhanced wording for gusty wind, small
hail, and heavy downpours. Some thunder may linger into the
evening although the threat of strong/severe storms should come
to an end early-mid evening. Low clouds and patchy fog will
likely move back to the north tonight across the Downeast Region
and possibly may work back into eastern Aroostook County after
midnight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
The upper trof continues to track east through the Canadian
Maritimes Monday. A slight chance of showers will still exist,
mainly along the ME/NB border, otherwise expect partly to mostly
cloudy skies. Light north wind and more in the way of cloud
cover will keep afternoon high temperatures generally in the
lower 70s. High pressure will build in Monday night and move
east Tuesday with continued fair weather. Tuesday will be a
warmer day with highs in the mid to upper 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
It will turn warmer and increasingly more humid through the mid to
late week period. A fairly zonal flow will be present across
our area with weak disturbances embedded in the flow aloft. This
will set the stage for the chance of showers and thunderstorms
by mid week. The upper ridge builds by late week and into next
weekend with even warmer and more humid weather expected. Highs
may approach the 90 degree mark by late week.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: LIFR/IFR at BHB will likely improve to MVFR this
afternoon, but should lower back to IFR again this evening. LIFR/IFR
at BGR will likely improve to VFR by early afternoon and lower to
MVFR later in the day in showers and possibly to IFR again tonight
in low clouds and patchy fog. IFR has worked north to HUL early
this morning, but otherwise, mainly VFR at the Aroostook County
terminals into early this afternoon. Conditions will likely
lower to MVFR in showers later this afternoon. Scattered
thunderstorms this afternoon from around GNR to PQI may produce
gusty and erratic wind and small hail.
SHORT TERM:
Mon-Tue...Mainly VFR. N wind around 10 kt Monday becoming S
Tuesday.
Tue night-Thu...MVFR possible in scat -shra/-tsra, otherwise
VFR.
&&
.MARINE...
NEAR TERM: The wind and seas will remain below small craft advisory
levels through tonight. Areas of fog are expected today and
tonight with locally dense fog possible this morning and again
tonight.
SHORT TERM: Winds/seas will remain below SCA levels through mid
week.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...None.
&&
Near Term...CB/Farrar
Short Term...Duda
Long Term...Duda
Aviation...CB/Farrar/Duda
Marine...CB/Farrar/DudaHazardous weather outlook, Jul 5, 11:45 AM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1145 AM EDT Sun Jul 5 2020 MEZ001>006-010-011-031-061545- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Piscataquis- 1145 AM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This Afternoon and Tonight. A cold front will cross the region with scattered thunderstorms this afternoon and evening. Some of the storms may become strong with small hail, gusty wind, and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015>017-032-061545- Southern Penobscot-Interior Hancock-Central Washington- Northern Washington- 1145 AM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...This Afternoon and Tonight. A cold front will cross the region today with isolated thunderstorms this afternoon and evening. A strong storm cannot be ruled out closer to the Interstate 95 corridor with small hail, gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-061545- Coastal Hancock-Coastal Washington- 1145 AM EDT Sun Jul 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-061545- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1145 AM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. Areas of fog will locally produce very poor visibility at times over the waters through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 5, 1:45 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Caribou ME
145 PM EDT Sun Jul 5 2020
MEZ001-051830-
Northwest Aroostook-
145 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...
At 143 PM EDT, a strong thunderstorm was located near Eagle Lake,
moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Eagle Lake, New Canada, Cross Lake, Wallagrass, Winterville and
Daigle.
This includes State Highway 11 between Winterville and Wallagrass.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4711 6829 4703 6837 4688 6865 4704 6878
4720 6846
TIME...MOT...LOC 1743Z 223DEG 17KT 4701 6863
NorcrossSpecial weather statement, Jul 5, 2:21 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Caribou ME
221 PM EDT Sun Jul 5 2020
MEZ010-051845-
Central Piscataquis-
221 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PISCATAQUIS
COUNTY...
At 221 PM EDT, a strong thunderstorm was located near Greenville,
moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greenville, Monson, Elliottsville, Shirley and Willimantic.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4550 6974 4548 6938 4528 6944 4537 6972
4547 6976
TIME...MOT...LOC 1821Z 279DEG 14KT 4544 6968
CornwellThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:30 PM EDT | Special Weather Statement | CAR | 30 min | |
| Jul 5, 1:45 PM EDT | Special Weather Statement | CAR | Aroostook | 45 min |
| Jul 5, 2:21 PM EDT | Special Weather Statement | CAR | Somerset | 24 min |
| Jul 5, 3:28 PM EDT | Special Weather Statement | CAR | Piscataquis | 62 min |
| Jul 5, 4:28 PM EDT | Special Weather Statement | CAR | Piscataquis | 62 min |
| Jul 5, 4:32 PM EDT | Special Weather Statement | CAR | Piscataquis | 58 min |
| Jul 5, 5:57 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 93 min |
| Jul 5, 6:14 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 31 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.